Duloxetine, venlafaxine and desvenlafaxine are drugs with 2 different effects:
- an SNRI (serotonin norepinephrine reuptake inhibitor) effect that treats pain, and,
- an SSRI (selective serotonin reuptake inhibitor) effect that treats anxiety
You may already be taking an SSRI medication for anxiety or low mood, but unless your medication is also an SNRI medication, it won’t be very effective for your pain.
Duloxetine, venlafaxine and desvenlafaxine have both SNRI and SSRI effects, so they help pain and anxiety.
Side effects can include nausea, loose bowels, weight loss and sometimes sexual dysfunction (lower libido and difficulty with orgasm). As duloxetine tends to make you feel more awake, it is taken in the morning.
The normal dose for duloxetine is 30mg in the morning, increasing to 60 mg in the morning once any side effects have settled, maybe in a couple of weeks. If you are sensitive to medications, a slow and easy way to start duloxetine is to open the capsule, remove half the granules and throw them away, then close the capsule and take the capsule. This way you can start with a dose of 15mg rather than 30mg.
Some people find that duloxetine in the morning (when they want to be awake) and a small amount of amitriptyline at night (when they want to sleep) is a good combination. This combination has a very small chance of causing a medical condition called Serotonin Syndrome, which can be dangerous. So, you should always discuss it with your doctor and only start one medication at a time.
Serotonin Syndrome is a rare medical condition that can occur when either the dose of a medication that affects Serotonin in the body is increased, or another medication that affects serotonin is added. While it is rare, it is the problem that doctors worry about most.
It is rare when using either low dose amitriptyline or an SNRI – and still quite uncommon when these drugs are used together. However, adding a further medication that affects serotonin to the combination of amitriptyline (a tricyclic medication) and an SNRI medication makes Serotonin Syndrome more likely.
If you are on an SSRI or SNRI medication, always ask your doctor before starting a new medication. They will check to see if it can be taken safely in your situation. Medications that can affect Serotonin include:
- Other SSRI medications
- Bupropion – used for tobacco addiction
- Tricyclic antidepressants – such as amitriptyline and nortriptyline
- Monoamine oxidase inhibitors (MAOI’s) – an older type of anti-depressant rarely used now
- Anti-migraine treatments such as triptans, carbamazepine and valproic acid
- Tramadol – a pain medication
- Illicit drugs such as LSD, Ecstasy, cocaine and amphetamines
- Herbal supplements including St John’s Wort, ginseng and nutmeg
- Dextromethorphan – in some cough and cold medications
- Medications for nausea including metoclopramide, droperidol and ondansetron
- Linezolid – a rarely used antibiotic
- Rionavir – a medication for HIV/AIDS
Pregabalin, gabapentin, the contraceptive pill, codeine and anti-inflammatory medications do not affect Serotonin.
What are the symptoms of Serotonin Syndrome?
Symptoms of serotonin syndrome can include:
- agitation, confusion, headache
- shivering, sweathing, diarrhoea, high BP, rapid HR
- muscle rigidity, twitching, dilated pupils
How is Serotonin Syndrome treated?
If you believe you may have symptoms of Serotonin Syndrome, always contact your doctor. Stopping or reducing the medications involved may be sufficient. Treatment involves stopping the medication that caused the problem, managing agitation with benzodiazepine medications and if needed, taking a serotonin antagonist called cyproheptadine (Periacten). Severe cases may require admission to hospital.